Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 167, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2004, 4:38 PM CDT for Shelby County, Alabama. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 20, 2004, 5:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 5 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 202138
SVRBHM
ALC117-202245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT FRI AUG 20 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHELBY COUNTY IN ALABAMA
THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...ALABASTER
* UNTIL 545 PM CDT
* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MONTEVALLO...AND MOVING
NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
MOUNTAIN STATE PARK AND CHELSEA.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3343 8664 3346 8659 3330 8645 3309 8679
3308 8689 3306 8690 3307 8692 3311 8696
3315 8697 3318 8700
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:14 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 20, 2:14 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 214 PM CDT FRI AUG 20 2004 .SYNOPSIS...LOW LEVEL JET REALLY GETTING CONVECTION GOING THIS AFTERNOON. FORECAST HIGHS WERE REALIZED WITH RAIN COOLED AIR NOW (OR SOON TO BE) AFFECTING MOST LOCATIONS. THUS... TRENDING TEMPERATURES DOWNWARD FOR THE REMAINDER OF THE DAY. CURRENT CONDITIONS CONSIST OF NUMEROUS SHOWERS AND THUNDERSTORMS THROUGHOUT THE CWA WITH A FEW IN THE BODERLINE SEVERE CATEGORY. SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM PREDICTION CENTER THIS AFTERNOON PROMPTED BY VEERING LOW LEVEL WINDS UPSTREAM...AHEAD OF THE COLD FRONT...IN THE ARKALMIS AS A MID LEVEL DISTURBANCE TRACKS ACROSS THE ARKLATEX. PWS HAVE REBOUNDED SIGNIFICANTLY TODAY...NOW IN EXCESS OF 2 INCHES THROUGHOUT THE REGION. && .SHORT TERM...CURRENT CONVECTION THE MAIN CONCERN THIS AFTERNOON... FOLLOWED BY TEMP CONCERNS TONIGHT AND OVER THE WEEKEND. ABUNDANT MOISTURE/PRECIP SHOULD KEEP TEMPS ABOVE GUIDANCE TONIGHT...AND BELOW TOMORROW. RAISED OVERNIGHT READINGS ACCORDINGLY. OTHERWISE THE FORECAST LOOKS GOOD...KEEPING LIKELY POPS THROUGH MIDDAY SUNDAY. && .LONG TERM...ZONAL FLOW SHOULD KEEP DAY TO DAY CHANGES TO A MINIMUM NEXT WEEK. NEAR CLIMO CONDITIONS LOOK IN STORE AND GUIDANCE LOOKS VERY REASONABLE AND IN RATHER GOOD AGREEMENT. SEE NO REASON AT THE MOMENT FOR SIGNIFICANT CHANGES NOR DEVIATION FROM GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 84 69 85 66 / 60 70 60 40 ANNISTON 69 84 71 85 68 / 60 70 60 40 BIRMINGHAM 71 84 72 85 69 / 60 70 60 40 TUSCALOOSA 71 85 72 86 68 / 60 70 60 40 CALERA 70 85 71 86 68 / 60 70 60 40 AUBURN 70 86 73 86 69 / 60 70 60 50 MONTGOMERY 72 87 73 88 70 / 60 70 60 50 TROY 70 87 72 88 68 / 60 70 60 50 && .BMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 767 IS IN EFFECT FOR PORTIONS OF NORTHERN AND NORTH CENTRAL ALABAMA THROUGH 7 PM INCLUDING THE FOLLOWING COUNTIES...IN THE BMX CWA MARION... LAMAR...FAYETTE...PICKENS...TUSCALOOSA...WALKER... WINSTON...JEFFERSON...BLOUNT...ST CLAIR...ETOWAH...CHEROKEE...AND CALHOUN. NONE. && 12
Hazardous weather outlook, Aug 20, 1:40 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 140 PM CDT FRI AUG 20 2004 ALZ011>015-017>050-211838- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 140 PM CDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). ...SLIGHT RISK OF SEVERE STORMS NORTHERN HALF... NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY NIGHT. ONCE AGAIN LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE STORMS PERSIST. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 20, 3:50 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CDT FRI AUG 20 2004 ALZ011>013-022-202120- FAYETTE-LAMAR-MARION-PICKENS- 350 PM CDT FRI AUG 20 2004 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH NUMBER 767...LAMAR...MARION...PICKENS...AND FAYETTE.
Special weather statement, Aug 20, 4:04 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 404 PM CDT FRI AUG 20 2004 ALZ023-202130- TUSCALOOSA- 404 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA COUNTY UNTIL 430 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BROOKWOOD...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BROOKWOOD AND KELLERMAN THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 4:16 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 416 PM CDT FRI AUG 20 2004 ALZ033-202200- PERRY- 416 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTHWEST OF HEIBERGER...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARION AND HEIBERGER THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 4:23 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 423 PM CDT FRI AUG 20 2004 ALZ039-202200- MARENGO- 423 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SWEET WATER...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SWEET WATER... MAGNOLIA...DAYTON AND THOMASTON THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 4:28 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 PM CDT FRI AUG 20 2004 ALZ034-202215- BIBB- 428 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 515 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHEAST OF CENTREVILLE...MOVING EAST-NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT AND MARVEL THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 4:35 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 435 PM CDT FRI AUG 20 2004 ALZ024-202215- JEFFERSON- 435 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER HOMEWOOD...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOMEWOOD... BIRMINGHAM...CAHABA HEIGHTS...BIRMINGHAM AIRPORT AND PINSON THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:50 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 40 min |
| Aug 20, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.